Oklahoma, 2022

Wildfire in Oklahoma, March 13, 2022

March 13, 2022 · NWS OUN · 3 events in 3 counties and zones

Several wildfires ignited on the 13th. The Cimarron Fire burned over 2100 acres, the 62 Fire burned 10,636 acres, and the Wagon Wheel Fire burned close to 1215 acres.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Several wildfires ignited on the 13th. The Cimarron Fire burned over 2100 acres, the 62 Fire burned 10,636 acres, and the Wagon Wheel Fire burned close to 1215 acres. No serious injuries or damage was reported with these fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 13, 11:05 AM CST, 55 minutes earlier.

Area forecast discussion, Mar 13, 11:05 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1205 PM CDT Sun Mar 13 2022

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 159 AM CST Sun Mar 13 2022

Early morning surface analysis shows some really ugly dew points
across Oklahoma and Texas. Current (07Z) dewpoint at KOKC is 19,
but that is quite a bit higher than the values to the southwest.
In the high plains of Texas, Synder is showing a dewpoint of -5,
while Lubbock is reporting a dew point of 1. With southwest winds
expected today, the dewpoints are going to drop further this
afternoon, but won't quite be in the single digits or below zero.

Dry and breezy conditons will at least allow the high temperatures
today to increase, maxing out in the mid and upper 60s across the
forecast area. Critical fire weather conditions are anticipated
today in the west and southwest, while near critical fire weather
conditions will be in place across the entire area.

Winds will begin to pick up between 10 AM and Noon, and should
remain strong through late afternoon/early evening. Winds won't go
calm tonight, as the low level jet begins to crank across western
Oklahoma. Mesoscale models suggest a 50 knot wind occurring
tonight around 1200 feet, which will keep surface winds around
10-20 mph, but will also help to bring back some much needed low
level moisture.

Fox

&&

.LONG TERM...
(Monday through Saturday)
Issued at 159 AM CST Sun Mar 13 2022

As the low level moisture begins to move back in to the area
Sunday night and into Monday morning, there will be another factor
in play...the next cold front due into the area. This front will
move fairly rapidly to the south, approaching northwest Oklahoma
as early as Monday morning, before moving across the state during
the afternoon hours. Ahead of the front, where the low level
moisture return, there will be a chance for a few
showers/thunderstorms, with the possibility of a few severe storms
in the mix. These should be confined to our far southeastern
counties, east of I-35 and well south of I-40 along the Red River.
Forecast soundings in this area suggest a brief window for severe
weather, mainly between 6 PM and 10 PM Monday. Hail is the primary
concern at this point, as the most favorable left exit region of
a 500mb jet streak should remain well to the south of the area.

The Ides of March will be pretty nice, with clearing skies and
temperatures in the mid and upper 60s. Wednesday will be even
better, with temperatures rising into the mid 70s for most of us.
By St. Patrick's Day, thunderstorms return to the forecast, as the
next short wave trough approaches the area. This system will also
have a decent jet streak to contend with, but the medium range
models are not in agreement with the fine details that will make
or break the forecast. For now, will keep a blended approach with
decent chances for thunderstorms (40-60%) Thursday afternoon and
evening, but confidence is too low to discuss strength. Even this
system will be a quick one, exiting the area by Friday and
Saturday. A quick look at the long range solutions suggest the
following week may be a bit active as well. Must be March.

Fox

&&

.AVIATION...
(18Z TAFS)
Issued at 1200 PM CDT Sun Mar 13 2022

Gusty south/southwest winds will continue this afternoon and
tonight with VFR conditions. Even with the strong winds tonight a
strong llj will develop creating llws at all terminals. Expect the
south winds to pull moisture northward and lower clouds expected
to stream northward toward 12Z with MVFR ceilings at all but far
western sites of CSM/WWR. Cold front will enter northwest Oklahoma
Monday morning with gusty north winds behind the front impacting
both WWR and CSM by 18Z.

&&

.FIRE WEATHER...
Issued at 159 AM CST Sun Mar 13 2022

Breezy and dry conditions today will allow for any fire starts to
spread rapidly. Relative humidity values will bottom out around 10
percent across the west and southwest, and only be as 'high' as
20 percent in the east. Maximum RFTI values should be 5 or 6,
especially in the western third of Oklahoma and all of our north
Texas Counties. The winds will be the main problem, however, with
southwest winds sustained between 20-25 mph, with the occasional
gust to around 40 mph. Winds should start to pick up in earnest
between 10AM and Noon (CDT), once surface heating begins to mix
the stronger winds down to the surface. Highest wind gusts will
likely be in western/northwestern Oklahoma in the mid afternoon
hours, before the winds relax slightly after 6 PM. Red Flag
Warning remains in effect for a vast majority of the area.

Fox

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  44  62  38 /   0   0  10  10
Hobart OK         68  40  65  34 /   0   0   0   0
Wichita Falls TX  70  44  70  39 /   0   0  10   0
Gage OK           70  36  61  28 /   0   0   0   0
Ponca City OK     67  42  63  35 /   0   0   0  10
Durant OK         66  44  66  43 /   0   0  40  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 9 PM CDT this evening for OKZ004>030-
     033>041-044>046-050.

TX...Red Flag Warning until 9 PM CDT this evening for TXZ083>090.

&&

SHORT TERM...21
LONG TERM....21
AVIATION...30
Hazardous weather outlook, Mar 13, 10:52 AM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1152 AM CDT Sun Mar 13 2022

OKZ004>048-050>052-TXZ083>090-141700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1152 AM CDT Sun Mar 13 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Fire Weather...
Critical fire weather conditions will occur this afternoon and
early evening across much of central and western Oklahoma and
western north Texas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Fire Weather...
Warm, dry, and windy conditions will continue into the work week
across parts of Oklahoma and western north Texas. Elevated fire
weather conditions are expected Monday and Wednesday across
western Oklahoma and western north Texas.

.Thunderstorms...
There is a low chance chance of strong to severe thunderstorms in
southeast Oklahoma on Monday afternoon and evening. Additional
thunderstorm chances will be possible Thursday night along and
east of I-35.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Major

When
March 13, 12:00 PM CST to 6:00 PM CST
Where
Major forecast zone
Reported by
Park/Forest Service
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Cimarron Fire.

Wildfire, Kiowa

When
March 13, 12:00 PM CST to 6:00 PM CST
Where
Kiowa forecast zone
Reported by
Park/Forest Service
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

The 62 Fire.

Wildfire, Roger Mills

When
March 13, 12:00 PM CST to 6:00 PM CST
Where
Roger Mills forecast zone
Reported by
Park/Forest Service
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Wagon Wheel Fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016467, 1016473, 1016479.